Kansas, 2016

Tornadoes and Flash Flooding in Kansas, April 26 to 27, 2016

April 26 to 27, 2016 · NWS TOP · 82 events in 18 counties and zones

Severe thunderstorms developed between 3 and 4pm on April 26th along an old outflow boundary and moved north northeast across northeast Kansas. The storms produced at least 2 brief weak tornadoes before 6pm however the storms thereafter become more widespread and continued to move across the same areas producing torrential flooding rains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
82

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Severe thunderstorms developed between 3 and 4pm on April 26th along an old outflow boundary and moved north northeast across northeast Kansas. The storms produced at least 2 brief weak tornadoes before 6pm however the storms thereafter become more widespread and continued to move across the same areas producing torrential flooding rains. Some areas received between 5 and 6 inches of rainfall from the storms over a 6-7 hour period. In fact, the recurrence interval of the rainfall was 50-75 years across eastern Wabaunsee and western Shawnee County from this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 26, 2:16 AM CST, 21 minutes earlier.

Area forecast discussion, Apr 26, 2:16 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
316 AM CDT TUE APR 26 2016

.SHORT TERM...(Today and Tonight)
Issued at 314 AM CDT TUE APR 26 2016

08Z water vapor shows a closed upper low over eastern UT with a
shortwave trough rotating around the southwest quad of the Low. At
the surface, low pressure over eastern CO has allowed a very moist
airmass to continue advecting north with dewpoints in the lower and
middle 60s. With cool temps aloft, the warm moist air at the surface
is resulting in a quite a bit of instability as already seen with
the morning convection. Overall, a very unstable airmass is likely
to remain over the forecast area into tonight. And while deep layer
shear could be better, it should be sufficient for storm
organization should storms develop. The main uncertainty in the
forecast is how everything will eventually play out. The morning
convection could end up laying down a decent outflow boundary which
may act as an additional focus for storm development later today.

Overall the thinking is the morning convection should initially fall
apart. Then when and where storms redevelop may largely be driven by
mesoscale features. Models show the shortwave trough in the base of
the upper low lifting out across the state by the early evening.
This increase in large scale forcing should lead to wide spread
precip given the amount of instability progged to be in place. The
main concern is the potential for a couple tornadoes. With model
trends having the surface low further west, this allows surface
winds across the forecast area to remain backed to the east and
southeast creating favorable hodographs. Models indicate the best
low level shear is probably going to develop through the early
evening so the tornado threat could last well into the evening. With
the steep lapse rates, very large hail will be possible.
Additionally the recent rains and available moisture in the
atmosphere will increase chances for localized flash flooding.

As for temps today, have not gone to far from the model consensus.
If areas see some decent sunshine, think highs should again be in
the mid 70s to around 80. Lows tonight may end up being a little
milder as models are slower to advect dry air in from the west.
However expected precip and cold pool effects could cause lows to be
a little cooler. The forecast has them ranging from the lower 50s in
the west to around 60 in the east.

.LONG TERM...(Wednesday through Monday)
Issued at 314 AM CDT TUE APR 26 2016

On Wednesday, the upper low will pause and pivot over south central
NE and then move nearly due east by late in the day. The now diffuse
dryline will have pushed to the eastern edge of the forecast area
although the NAM continues to stand alone in holding up this
boundary roughly along the Turnpike. While acknowledging the NAM and
its relative plausibility, feel that the magnitude of sfc moisture
that it maintains in the area seems overdone. So, despite steep
lapse rates aloft, any instability left in the are is unlikely to be
very impressive. Will still see a chance for storms mainly in far
eastern and northern parts of the area near the sfc and upper low
and a sfc front that arcs back NW out of MO to these features. Wind
shear in these areas is also not particularly impressive with the
low becoming more stacked, so while a couple of strong/severe storms
can't be ruled out, the more likely scenario seems to point toward
minimal severe potential on Wednesday. A few showers or a
thunderstorm may linger in northern KS Wednesday night as the upper
low tracks east, but expect a dry period for most of the area, and
for the entire area on Thursday. Temperatures will be a bit cooler
in the wake of this storm system with lows mainly in the 40s and
highs on Thursday in the middle 60s to lower 70s.

The next storm system, another strong upper low that at least
briefly takes on a negative tilt, will begin to kick out into the
Plains by early Friday morning with lead energy bringing
thunderstorms into western KS and possibly as far east as parts of
the local area. Scattered storm chances will persist into Friday but
rain and storms are more likely to be widespread by Friday night as
model consensus is strong regarding timing and presence of
widespread precipitation. Rain chances linger into the first part of
next week as the upper low becomes convoluted and stalls over the
central Plains. Saturday gives indications as a potential severe
weather day, with less chance on Friday. With potential for
widespread clouds and periods of precip, severe potential may depend
on periods of local warming to increase instability amidst modest to
adequate deep layer shear. With the expectation for those widespread
clouds, have continued with cooler high temps in the 60s or lower
70s and a bit warmer lows generally in the upper 40s to lower 50s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1205 AM CDT TUE APR 26 2016

Confidence is low on the specifics but concern for limitations remains
with light winds and lower levels moistening. Short range models
struggling with the near term but pointing to more active
convection firing toward 09Z and likely persisting for a few
hours. Expect increasing mixing to bring VFR for the late periods.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Barjenbruch
AVIATION...65
Hazardous weather outlook, Apr 25, 2:50 PM CST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT MON APR 25 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-262100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
350 PM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE TONIGHT. SOME OF
THE STORMS MAY BE STRONG TO SEVERE WITH THE PRIMARY HAZARD BEING
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO EARLY TUESDAY
MORNING. SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH THE
PRIMARY HAZARD BEING LARGE HAIL.

SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP OVER PORTIONS OF
CENTRAL AND NORTH CENTRAL KANSAS LATE TUESDAY AFTERNOON AND SPREAD
EAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS TUESDAY EVENING.
LARGE HAIL...DAMAGING WINDS...LOCALIZED FLASH FLOODING AND
TORNADOES WILL ALL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE TONIGHT THROUGH TUESDAY MORNING.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The radar

The Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 08:38 UTC.

Open the radar archive at this moment

Event by event

55 hail, 11 thunderstorm wind, 9 flash flood, 5 flood, 2 tornado. Local standard time, as filed.

Hail, Washington

When
April 26, 2:37 AM CST to 2:38 AM CST
Where
Washington County, 4.06 mi SSE of Brantford
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.670, -97.330

Hail, Republic

When
April 26, 2:47 AM CST to 2:48 AM CST
Where
Republic County, 2.65 mi E of Cuba
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.800, -97.400

Hail, Washington

When
April 26, 3:00 AM CST to 3:01 AM CST
Where
Washington County, Linn
Measured
1.75 in hail
Reported by
Public
Coordinates
39.680, -97.080

Hail, Washington

When
April 26, 3:20 AM CST to 3:21 AM CST
Where
Washington County, Washington
Measured
2.75 in hail
Reported by
Public
Coordinates
39.820, -97.050

Based on a photo. Hail stone was between 2.75 and 3 inches in diameter.

Hail, Marshall

When
April 26, 3:36 AM CST to 3:37 AM CST
Where
Marshall County, 1.48 mi SSW of Marysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.830, -96.660

Hail, Marshall

When
April 26, 3:38 AM CST to 3:39 AM CST
Where
Marshall County, 0.69 mi S of Marysville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.840, -96.650

Hail, Marshall

When
April 26, 4:28 AM CST to 4:29 AM CST
Where
Marshall County, 4.62 mi SW of Summerfield
Measured
1.5 in hail
Reported by
Public
Coordinates
39.960, -96.420

Reported via social media.

Hail, Marshall

When
April 26, 4:49 AM CST to 4:50 AM CST
Where
Marshall County, 0.69 mi S of Marysville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.840, -96.650

Hail, Marshall

When
April 26, 5:02 AM CST to 5:03 AM CST
Where
Marshall County, 2.97 mi NE of Home
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.860, -96.480

Mostly pea size but a few dimes and quarter size hail stones.

Thunderstorm Wind, Marshall

When
April 26, 5:03 AM CST to 5:04 AM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.680, -96.660

Time estimated by radar.

Thunderstorm Wind, Marshall

When
April 26, 5:10 AM CST to 5:11 AM CST
Where
Marshall County, 1.74 mi WNW of Frankfort
Measured
65 kt (75 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.710, -96.450

Wind flipped a carport. Blew it into trees and held it in the trees. Estimated 75-80 mph.

Hail, Nemaha

When
April 26, 5:19 AM CST to 5:20 AM CST
Where
Nemaha County, 4.44 mi SSW of Baileyville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.790, -96.210

Thunderstorm Wind, Nemaha

When
April 26, 5:19 AM CST to 5:20 AM CST
Where
Nemaha County, 4.44 mi SSW of Baileyville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -96.210

Estimated wind gust.

Flash Flood, Marshall

When
April 26, 5:30 AM CST to 7:00 AM CST
Where
Marshall County, 4.42 mi WNW of Beattie to 2.58 mi ENE of Hull
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.892, -96.498

Marshall County EM reported flooding over the roads in several spots between Oketo and Beatty.

Thunderstorm Wind, Nemaha

When
April 26, 5:42 AM CST to 5:43 AM CST
Where
Nemaha County, 0.69 mi N of Corning
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.660, -96.030

Time estimated by radar.

Hail, Nemaha

When
April 26, 5:52 AM CST to 5:53 AM CST
Where
Nemaha County, 4.22 mi NE of Kelly
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.770, -95.940

Winds also estimated to be 30-40 mph.

Thunderstorm Wind, Jefferson

When
April 26, 6:51 AM CST to 6:52 AM CST
Where
Jefferson County, 2.76 mi S of Nortonville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.380, -95.330

Grain roof blown off and thrown approximately 600 feet. Time estimated by radar.

Hail, Riley

When
April 26, 2:28 PM CST to 2:29 PM CST
Where
Riley County, 0.87 mi SE of Ogden
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.110, -96.710

Quarter size hail reported by Emergency Manager.

Hail, Riley

When
April 26, 2:43 PM CST to 2:44 PM CST
Where
Riley County, 1.27 mi WNW of Manhattan
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -96.600

Tornado, Geary

When
April 26, 2:47 PM CST
Where
Geary County, 10.67 mi ESE of (Fri)marshall Aaf Ft
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Social Media
Coordinates
38.984, -96.590

Storm chaser reported a distinct funnel cloud and had photos of the funnel. A brief ground circulation was reported by another storm chaser in the vicinity in the middle of open field.

Hail, Pottawatomie

When
April 26, 3:01 PM CST to 3:02 PM CST
Where
Pottawatomie County, 3.38 mi SW of Fostoria
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.400, -96.570

Hail, Pottawatomie

When
April 26, 3:08 PM CST to 3:09 PM CST
Where
Pottawatomie County, 0.53 mi W of Olsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.630

Covering the ground.

Hail, Wabaunsee

When
April 26, 3:15 PM CST to 3:16 PM CST
Where
Wabaunsee County, 0.88 mi SW of Alta Vista
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.860, -96.490

Hail, Shawnee

When
April 26, 3:17 PM CST to 3:18 PM CST
Where
Shawnee County, 1.38 mi S of Auburn
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.880, -95.820

Half-dollar size hail reported by Emergency Manager.

Hail, Shawnee

When
April 26, 3:23 PM CST to 3:24 PM CST
Where
Shawnee County, 0.54 mi W of Dover
Measured
1 in hail
Reported by
Public
Coordinates
38.970, -95.940

Hail, Wabaunsee

When
April 26, 3:24 PM CST to 3:25 PM CST
Where
Wabaunsee County, 2.77 mi WSW of Volland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.940, -96.450

Hail, Washington

When
April 26, 3:25 PM CST to 3:26 PM CST
Where
Washington County, Morrowville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.850, -97.170

Hail, Shawnee

When
April 26, 3:26 PM CST to 3:27 PM CST
Where
Shawnee County, 2.14 mi SSW of Dover
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -95.940

Hail, Marshall

When
April 26, 3:30 PM CST to 3:31 PM CST
Where
Marshall County, 0.69 mi S of Waterville
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.690, -96.750

Hail, Marshall

When
April 26, 3:31 PM CST to 3:32 PM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
1.75 in hail
Reported by
Public
Coordinates
39.680, -96.660

Hail, Marshall

When
April 26, 3:35 PM CST to 3:36 PM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
39.680, -96.660

Hail, Marshall

When
April 26, 3:36 PM CST to 3:37 PM CST
Where
Marshall County, 0.69 mi S of Waterville
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.690, -96.750

Hail, Marshall

When
April 26, 3:36 PM CST to 3:37 PM CST
Where
Marshall County, 0.69 mi S of Waterville
Measured
3 in hail
Reported by
Public
Coordinates
39.690, -96.750

Photo evidence of hail at least 3 inches in diameter.

Hail, Marshall

When
April 26, 3:40 PM CST to 3:41 PM CST
Where
Marshall County, 1.38 mi S of Waterville
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
39.680, -96.750

Hail, Marshall

When
April 26, 3:43 PM CST to 3:44 PM CST
Where
Marshall County, 1.38 mi N of Waterville
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
39.720, -96.750

Windows were broken out of home.

Hail, Shawnee

When
April 26, 3:45 PM CST to 3:46 PM CST
Where
Shawnee County, 0.54 mi W of Dover
Measured
1 in hail
Reported by
Public
Coordinates
38.970, -95.940

Hail, Marshall

When
April 26, 3:48 PM CST to 3:49 PM CST
Where
Marshall County, 2.11 mi NW of Schroyer
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.790, -96.710

Hail, Marshall

When
April 26, 3:48 PM CST to 3:49 PM CST
Where
Marshall County, 1.38 mi S of Marysville
Measured
2.5 in hail
Reported by
Public
Coordinates
39.830, -96.650

Photo evidence of 2.5 inch diameter hail south of Marysville.

Hail, Marshall

When
April 26, 3:49 PM CST to 3:50 PM CST
Where
Marshall County, 1.73 mi WNW of Marysville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.860, -96.680

Thunderstorm Wind, Geary

When
April 26, 3:51 PM CST to 3:52 PM CST
Where
Geary County, 12.37 mi E of Olson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.880, -96.570

Estimate wind gust.

Flash Flood, Shawnee

When
April 26, 3:54 PM CST to 5:30 PM CST
Where
Shawnee County, 2.4 mi NNW of Dover to 2.95 mi NNW of Dover
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.999, -95.955

Flash flooding over road at 3300 SW Carlson Road.

Hail, Shawnee

When
April 26, 3:55 PM CST to 3:56 PM CST
Where
Shawnee County, 1.48 mi NNE of Dover
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.990, -95.920

Hail, Washington

When
April 26, 3:57 PM CST to 3:58 PM CST
Where
Washington County, 2.07 mi S of Washington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.790, -97.050

Hail, Shawnee

When
April 26, 3:57 PM CST to 3:58 PM CST
Where
Shawnee County, 1.75 mi ESE of Dover
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.960, -95.900

Hail, Marshall

When
April 26, 4:00 PM CST to 4:01 PM CST
Where
Marshall County, 1.48 mi NNW of Bremen
Measured
5 in hail
Reported by
Public
Coordinates
39.920, -96.790

Five inch diameter hail measured. Report based on photo evidence via social media.

Hail, Marshall

When
April 26, 4:00 PM CST to 4:01 PM CST
Where
Marshall County, 1.48 mi NNW of Bremen
Measured
4 in hail
Reported by
Emergency Manager
Coordinates
39.920, -96.790

Hail, Riley

When
April 26, 4:05 PM CST to 4:06 PM CST
Where
Riley County, 5.08 mi WNW of Mariadahl
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.520, -96.750

Hail, Cloud

When
April 26, 4:06 PM CST to 4:07 PM CST
Where
Cloud County, 2.24 mi WNW of Clyde
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.610, -97.440

Hail, Shawnee

When
April 26, 4:15 PM CST to 4:16 PM CST
Where
Shawnee County, 0.87 mi SE of Willard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.090, -95.940

Hail, Shawnee

When
April 26, 4:17 PM CST to 4:18 PM CST
Where
Shawnee County, 0.54 mi W of Silver Lake
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.100, -95.880

Hail, Washington

When
April 26, 4:18 PM CST to 4:19 PM CST
Where
Washington County, 0.69 mi N of Hanover
Measured
3 in hail
Reported by
Public
Coordinates
39.890, -96.880

Report from photo on social media.

Hail, Marshall

When
April 26, 4:20 PM CST to 4:21 PM CST
Where
Marshall County, 0.69 mi S of Waterville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.690, -96.750

Hail, Shawnee

When
April 26, 4:20 PM CST to 4:21 PM CST
Where
Shawnee County, 1.38 mi N of Rossville
Measured
1 in hail
Reported by
Public
Coordinates
39.150, -95.950

Hail, Marshall

When
April 26, 4:30 PM CST to 4:31 PM CST
Where
Marshall County, 3.37 mi SW of Marysville
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.820, -96.700

Hail, Marshall

When
April 26, 4:33 PM CST to 4:34 PM CST
Where
Marshall County, 1.27 mi WSW of Bremen
Measured
3 in hail
Reported by
Storm Chaser
Coordinates
39.890, -96.800

Hail, Marshall

When
April 26, 4:35 PM CST to 4:36 PM CST
Where
Marshall County, 3.8 mi NNE of Bremen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.950, -96.750

Tornado, Shawnee

When
April 26, 4:42 PM CST
Where
Shawnee County, 3 mi NE of Silver Lake
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Social Media
Coordinates
39.131, -95.830

Storm chaser reported a confirmed tornado with several photos of a ragged funnel and reported that they saw debris kicked up on the ground. No damage and occurred in an open field.

Hail, Brown

When
April 26, 4:49 PM CST to 4:50 PM CST
Where
Brown County, 1.74 mi NW of Fairview
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.850, -95.750

Flash Flood, Geary

When
April 26, 5:36 PM CST to 7:00 PM CST
Where
Geary County, 3.2 mi SE of (Fri)marshall Aaf Ft to 4.04 mi ENE of Grandview Plaza
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.013, -96.735

Creeks flooding near K-57, had debris over roadway, but has since receded.

Flash Flood, Riley

When
April 26, 5:38 PM CST to 7:00 PM CST
Where
Riley County, 1.64 mi WSW of Zeandale to 2.98 mi WSW of Zeandale
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.164, -96.460

Parts of K-18 is closed between Fairmont and Zeandale.

Flash Flood, Riley

When
April 26, 5:40 PM CST to 7:00 PM CST
Where
Riley County, 0.76 mi NNE of (Mhk)manhattan Muni to 0.33 mi N of (Mhk)manhattan Muni
Cause
Heavy Rain
Reported by
County Official
Coordinates
39.159, -96.663

Flooded roadway at 54th and Eureka, just north of the Manhattan Airport.

Hail, Republic

When
April 26, 5:50 PM CST to 5:51 PM CST
Where
Republic County, 2.23 mi WSW of Warwick
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -97.920

Flash Flood, Shawnee

When
April 26, 5:57 PM CST to 7:30 PM CST
Where
Shawnee County, 0.51 mi NNW of Dover to 0.98 mi SW of Dover
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.977, -95.934

Portions of Carlson RD closed due to flooding near 11000 block, near K-4 and south of Interstate-70.

Flash Flood, Shawnee

When
April 26, 5:57 PM CST to 7:30 PM CST
Where
Shawnee County, 1.48 mi SSE of Willard to 1.22 mi SSE of Willard
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.080, -95.940

Water rescue ongoing near 1900 NW Carlson Rd. Water is flowing over the roadway.

Flash Flood, Osage

When
April 26, 6:29 PM CST to 8:00 PM CST
Where
Osage County, 1.57 mi N of Osage City Arpt to 0.24 mi SSW of Peterton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.653, -95.801

Flash flooding reported by law enforcement in Osage City; streets under water.

Hail, Lyon

When
April 26, 7:07 PM CST to 7:08 PM CST
Where
Lyon County, 0.69 mi S of Olpe
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.260, -96.170

Flood, Jefferson

When
April 26, 7:46 PM CST to 9:00 PM CST
Where
Jefferson County, 0.57 mi SE of Williamstown to 0.4 mi SSW of Williamstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.064, -95.323

Highway 24 just east of Williamstown is closed due to water over the road.

Hail, Anderson

When
April 26, 7:50 PM CST to 7:51 PM CST
Where
Anderson County, 4.87 mi N of Westphalia
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.250, -95.490

Hail, Coffey

When
April 26, 7:55 PM CST to 7:56 PM CST
Where
Coffey County, 4.33 mi WSW of Burlington Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.190, -95.870

Thunderstorm Wind, Coffey

When
April 26, 7:58 PM CST to 7:59 PM CST
Where
Coffey County, 3.04 mi WNW of Sharpe
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
38.300, -95.730

Hail, Coffey

When
April 26, 8:11 PM CST to 8:12 PM CST
Where
Coffey County, 1.62 mi E of Waverly
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.400, -95.570

Quarter size hail and winds to around 60 mph estimated on Interstate-35.

Thunderstorm Wind, Ottawa

When
April 26, 8:34 PM CST to 8:35 PM CST
Where
Ottawa County, 120.71 mi ESE of Vine Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.620, -95.270

Estimated wind gust.

Thunderstorm Wind, Franklin

When
April 26, 8:35 PM CST to 8:36 PM CST
Where
Franklin County, 1.28 mi WNW of Ottawa Muni Arpt
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
38.540, -95.270

Thunderstorm Wind, Franklin

When
April 26, 8:45 PM CST to 8:46 PM CST
Where
Franklin County, 2.16 mi W of Rantoul Arpt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.530, -95.140

Four inch diameter limb snapped.

Hail, Franklin

When
April 26, 8:47 PM CST to 8:48 PM CST
Where
Franklin County, 1.08 mi E of Ottawa
Measured
1 in hail
Reported by
Public
Coordinates
38.620, -95.250

Hail, Franklin

When
April 26, 8:48 PM CST to 8:49 PM CST
Where
Franklin County, 2.13 mi NE of Ottawa
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
38.640, -95.240

Thunderstorm Wind, Franklin

When
April 26, 8:50 PM CST to 8:51 PM CST
Where
Franklin County, 2.27 mi ENE of Ottawa Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
38.540, -95.210

Five inch diameter maple tree limb blown down.

Flash Flood, Anderson

When
April 26, 10:16 PM CST to 11:45 PM CST
Where
Anderson County, 2.93 mi WNW of Garnett to 2.81 mi WNW of Garnett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.302, -95.276

Multiple portions of Highway 31 are under water.

Flood, Shawnee

When
April 27, 12:53 AM CST to 2:30 AM CST
Where
Shawnee County, 1.19 mi N of Dover to 1.82 mi NE of Dover
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.987, -95.931

Water rescue ongoing from flooding on Mission Creek near K-4.

Flood, Wabaunsee

When
April 27, 2:30 AM CST to 4:00 AM CST
Where
Wabaunsee County, 0.5 mi SW of Paxico to 0.72 mi SSW of Paxico
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.065, -96.177

Evacuations of Mill Creek campground are underway due to flooding along Mill Creek.

Flood, Osage

When
April 27, 3:08 AM CST to 4:30 AM CST
Where
Osage County, 3.12 mi NNW of Burlingame to 2.45 mi NW of Peterton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.794, -95.844

Highway 56 is closed east of Burlingame and Burlingame Road is closed north of town due to flood waters over the road. Flood waters may have also closed Highway 56 south of Burlingame.

Flood, Wabaunsee

When
April 27, 10:00 AM CST to 11:30 AM CST
Where
Wabaunsee County, 0.4 mi E of Maple Hill to 2.6 mi W of Maple Hill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.080, -96.022

Waterman Crossing and Highway 30 leading into Maple Hill has significant water over Highway 30. This is due to poor drainage in the area. One water rescue occureed by KHP at this location. KDOT has closed the road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627480, 627481, 627482, 627483, 627484, 627485, 627486, 627487, 627488, 627489, 627490, 627491, 627492, 627493, 627494, 627495, 628907, 628595, 628596, 622201, 628597, 628598, 628599, 628600, 628601, 628602, 628603, 628604, 628605, 628606, 628607, 628899, 628908, 628612, 628613, 628608, 628609, 628610, 628611, 628614, and more.